Printer Friendly

Dear Dr Miriam.

Byline: Miriam Stoppard

My poor old dad has just got over prostate cancer and now he's got Parkinson's disease. The doctors have given him tablets but i was wondering if there's anything else we can do?

Dr Miriam says: Parkinson's disease is caused by the breaking down of cells in a particular part of the brain, which controls the smoothness of patients' muscle movements.

So typically people suffering from Parkinson's have a shaky hand or leg. They also have greasiness of the face and a face that becomes devoid of expression.

Handwriting will get smaller and smaller and they tend to shuffle along as they walk.

Your doctor is using a simple treatment with drugs, which can reduce the shaking, the muscle stiffness and improve walking.

Levodopa is usually effective too so ask a doctor if that would be suitable for your father.

Physiotherapy and speech therapy can be helpful so see if your father can have both. The outlook is hopeful as Parkinson's is one of the conditions where stem cell research is being carried out.
COPYRIGHT 2011 MGN LTD
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2011 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Features; Opinion, Column
Publication:The Mirror (London, England)
Date:Oct 10, 2011
Words:177
Previous Article:60SECONDS ON.. DELIRIUM.
Next Article:Why sleeping beauties are best left to slumber.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters